Alert archive / Florida / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 57, NWS Melbourne, FL

May 30, 1996Indian River County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at May 30, 1996, 4:38 PM EDT for Indian River County, Florida. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 30, 1996, 4:38 PM EDT (20:38 UTC)
Expired
May 30, 1996, 5:45 PM EDT
In force
67 min
Issued by
NWS Melbourne, FL
Area
Whole counties

County Indian River County, FL

The radar

The Melbourne radar (KMLB), 47 km from the middle of the area, began a volume at 20:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 8.6 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 1996-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1428 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 1996-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1428 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
781 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMLB 302039
SVRMLB
FLC061-302145-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
438 PM EDT THU MAY 30 1996
 
THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  545 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN EAST CENTRAL FLORIDA
 
   ...EASTERN INDIAN RIVER COUNTY
 
AT 435 PM...MELBOURNE DOPPLER RADAR SHOWED A SEVERE THUNDERSTORM JUST
SOUTHEAST OF ROSELAND. THE STORM IS MOVING SOUTHEAST AT 15 MPH AND WILL
AFFECT THE TOWNS OF WABASSO AND WINTER BEACH THROUGH 530 PM.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 58
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF A STRONG BUILDING. HEAVY RAINS FLOOD ROADS QUICKLY SO
DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
 
 
CRISTALDI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 2:47 PM EDT, 1 hour 51 minutes earlier.

Area forecast discussion, May 30, 2:47 PM EDT, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
245 PM EDT THU MAY 30 1996

CONVECTION CONTINUES TO DROP SOUTH ALONG THE FLORIDA PENINSULA ALONG
WITH THE PRE-FRONTAL TROUGH. LOOKS AS IF ENOUGH MID LEVEL DRY AIR IS
PUSHING INTO THE STATE TO SUPRES SHOWER FORMATION IN CENTRAL FLORIDA
IN SPITE OF THE HEATING AND WEST COAST SEA BREEZE. A FEW SHOWERS HAVE
DEVELOPED IN THE SOUTH BREVARD COUNTY COASTAL WATERS.

TREND SHOULD CONTINUE TONIGHT WITH CLEARING SKIES TO THE NORTH. WINDS
WILL GO TO THE NORTHEAST BY SUNRISE IN MOST AREAS AS THE UPPER TROUGH
KICKS TO THE EAST. MODELS KEEP SOME LOW LEVEL MOISTURE ACROSS CENTRAL
AND SOUTH FLORIDA TONIGHT AND INTO FRIDAY...JUST ENOUGH TO KEEP SOMxE
CU IN THE TERMINAL FORECASTS AND POSSIBLY SOME POPS MELBOURNE SOUTH.

DECKER

In the hours before

Special weather statement, May 30, 10:58 AM EDT, 5 hours 40 minutes before
FLZ041-044>047-053-054-058-059-064-501-301630-

EAST CENTRAL FLORIDA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1155 AM EDT THU MAY 30 1996

A COOL FRONT OVER THE SOUTHEASTERN UNITED STATES WILL MOVE THROUGH
NORTH FLORIDA TODAY TOWARDS CENTRAL FLORIDA. A PRE-FRONTAL TROUGH WAS
OUT AHEAD OF THIS FRONT AND WILL MOVE THROUGH CENTRAL FLORIDA THIS
MORNING AND EARLY AFTERNOON. THUNDERSTORMS WERE ALREADY ACTIVE ALONG
THIS PRE-FRONTAL TROUGH. THIS WILL MAINLY AFFECT LOCATIONS SOUTH OF A
LAKELAND...TO KISSIMMEE...TO CAPE CANAVERAL LINE.

THIS MORNINGS SOUNDING ANALYSIS SHOWED THAT THE ATMOSPHERE OVER
CENTRAL FLORIDA REMAINED MOIST AND UNSTABLE.  GIVEN THE CURRENT THREAT
OF THUNDERSTORMS...AFTERNOON HEATING WILL RESULT IN A FURTHER INCREASE
IN THE NUMBER AND INTENSITY OF THUNDERSTORMS...ESPECIALLY OVER THE
SOUTHERN HALF OF THE PENINSULA. MOST STORMS WILL BE FOCUSED
ALONG THE TROUGH AND BECOME RATHER STRONG.  OTHER THUNDERSTORMS WILL
FORM ALONG PARTS OF THE WEST COAST SEA BREEZE AND ADVECT INLAND IN LOW
LEVEL WESTERLY FLOW. COMPUTER MODEL OUTPUT ALSO HINTS AT SOME UPPER
DYNAMICAL SUPPORT. THE LATEST WATER VAPOR SATELLITE IMAGERY SHOWS
SIGNIFICANT DRYING OVER NORTH FLORIDA THAT WAS WORKING SOUTHWARD.
HOWEVER...BOUNDARY LAYER MOISTURE WAS STILL IN PLACE. SOME OF THE
MID-LEVEL DRY AIR COULD TEMPORARILY ENHANCE THE THUNDERSTORM POTENTIAL
NORTH OF THE TROUGH UNTIL SUFFICIENT DRYING CAN OCCUR NEAR THE SURFACE
BEHIND THE ACTUAL FRONT. CENTRAL FLORIDA IS THEREFORE UNDER A SLIGHT
RISK FOR SEVERE THUNDERSTORMS THIS MORNING AND AFTERNOON. STRONG WIND
GUSTS WILL BE THE MAJOR WEATHER HAZARD. HAIL...HEAVY RAIN...AND
SHORT-LIVED TORNADOES/FUNNEL CLOUDS WILL BE A POSSIBILITY.

EMERGENCY MANAGERS SHOULD REMAIN INFORMED THIS AFTERNOON. AMATEUR
RADIO OPERATORS SHOULD KEEP AN EYE TO THE SKY.

MARINE OUTLOOK...STORMS WILL FORM INLAND AND MOVE OFF THE COAST THIS
AFTERNOON. THUNDERSTORMS WILL BE MOST PREVALENT ALONG AND SOUTH OF THE
TROUGH THROUGH THHE EARLY AFTERNOON. ADDITIONAL STORMS WILL AFFECT THE
COASTAL WATERS...NORTH OF THE TROUGH...LATER THIS AFTERNOON.

SHARP

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 5:10 PM EDTSevere Thunderstorm WarningMLBBrevard65 min
May 30, 6:33 PM EDTSevere Thunderstorm WarningMLBIndian River57 min

Nearby

Severe Thunderstorm Warnings in Florida, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.